View Mobile Site

Early satiety often due to ibs

Text Size: Small Large Medium
POSTED August 23, 2015 6:46 p.m.

DEAR DR. ROACH: I was successfully treated for H. pylori five years ago. I continue to have stomach pain, which has been diagnosed as gastritis. For the past three weeks, when I eat even a small amount of food, I feel extremely full and bloated for hours. 

I have irritable bowel syndrome, which gradually has worsened in the past 10 years -- to the point that if I don’t take an over-the-counter antidiarrheal daily, my bowels are watery.

My Veteran’s Affairs nurse practitioner thinks these are not related, but I feel sick all the time and believe they are. Can you give me your input, please? -- P.S.M.

ANSWER: People with irritable bowel syndrome often have the sensation of feeling full after eating a small amount of food. This is called “early satiety” in our medical jargon, and it sets off an alarm bell. 

In your case, it is likely due to the IBS, but there are several other possible causes. The one that is most frightening is a blockage in the stomach. This can be caused by a stomach ulcer near the pylorus (where the stomach lets out to the duodenum, the first part of the small intestine) and, more alarmingly, by stomach cancer. An upper endoscopy is usually performed for people with persistent early satiety in order to evaluate these possibilities.

Another possible cause is gastroparesis, which is the inability of the stomach to empty properly. Gastroparesis often is seen as a complication of diabetes, but it can happen in many neurologic conditions, after a viral infection or due to no other cause.

A gastric emptying study -- which uses (slightly) radioactive food to measure the stomach’s emptying time -- is the definitive test for gastroparesis.

  Early satiety without bowel symptoms suggests the condition “functional dyspepsia.”

  In your case, I am concerned about what sounds like a sudden change. Your symptoms of early satiety are so sudden and severe that I would be uncomfortable attributing them to irritable bowel syndrome, and I recommend you have a thorough evaluation of these new symptoms, starting with an upper endoscopy.

  DEAR DR. ROACH: I have atrial fibrillation. I just turned 94 on July 14. I take 1 mg warfarin, but my INR blood count is 3.1. I get my blood drawn two times a month. How can I lower my blood count? I would like to live a little longer to take care of my lady friend, who needs my help. -- A.G.

  ANSWER: I hope you had a happy birthday and have many more. In atrial fibrillation, the usual goal for the INR -- a blood test measuring the effectiveness of your anticoagulant -- is between 2.5 and 3.5, so your level is right where it ought to be. With too low an INR, you can develop a blood clot and stroke; with too high a number, you have a higher risk of bleeding. Life doesn’t give any guarantees, but as far as your warfarin dose goes, your lady friend ought to be able to count on you being around.

  The booklet on stroke explains this condition that is deservedly feared by all. Readers can obtain a copy by writing: Dr. Roach -- No. 902, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

 

Commenting is not available.

Commenting not available.

Please wait ...